Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS North Platte, NE

July 25, 2002Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 25, 2002, 8:21 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 8:21 PM CDT (01:21 UTC)
Expired
Jul 25, 2002, 9:15 PM CDT
In force
54 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2999 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS53 KLBF 260121
SVRLBF
NEC063-111-260215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
  NORTHERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 915 PM CDT...

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER CURTIS...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER MOOREFIELD AROUND 835 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4067 10065 4051 10054 4073 9986 4097 10003

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:44 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 2:44 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT THU JUL 25 2002

...FORECAST CHALLENGE CONTINUES TO BE PRECIPITATION CHANCES THE
NEXT COUPLE OF DAYS...

RESPECTABLE CLOUD SHIELD CURRENTLY EXISTS OVER WYOMING AND NORTHWEST
COLORADO IN ASSOC WITH A VORT MAX EXTENDING FROM WEST CENTRAL WY
TRAILING SOUTH ALONG EXTREME WRN COLORADO. WV IMAGERY SHOWS DRY SLOT
EXTENDING THROUGH CENTRAL UT NORTHEAST TO NEAR RIW WY.

DPVA IN ERN WY AND NORTH CENTRAL CO INTO THE NEBR PNHDL THIS AFTN.
SFC BOUNDARY IS FORECAST TO BECOME EAST-WEST ORIENTED ALONG THE
NEBR/KS BORDER EARLY THIS EVENING AS PRESSURE FALLS OCCUR ACROSS
EASTERN CO THIS AFTERNOON. DEEP LAYER SHEAR WILL BE PRESENT AS AS
CURRENT MID UPPER WINDS ALREADY SUPPORTING 40+KT WINDS ALONG WITH E
AND NORTHEAST UPSLOPE WINDS ALONG THE HIGH PLAINS. WILL BUMP UP POPS
TO 40 WEST AND LEAVE 30 POPS IN FOR REMAINDER OF CWFA. EXPECT
DEVELOPMENT OF H85 JET WILL FAVOR ADDITIONAL DEVELOPMENT OVERNIGHT
NORTH OF THE WRM FRONT ALONG THE NEBR-KS BORDER. CONVECTION FIRING
UP ALONG AND NORTH OF BOUNDARY AT 19Z JUST TO THE SOUTHWEST OF CWFA.

FRIDAY...A FEW LINGERING STORM MAY AFFECT ERN CWFA UNTIL MID MORNING
FRIDAY. OTHERWISE...IF MCS DEVELOPS AS FORECAST THIS WILL DRIVE THE
SFC FRONT WELL SOUTHEAST OF OUR CWFA AND FOR THIS REASON WILL REMOVE
POPS ACROSS THE ERN HALF OF CWFA FOR THE AFTN AND EVENING. FOCUS
WILL TURN TO APPROACH OF NEXT WAVE. WILL INTRODUCE 20 POPS WEST
FRIDAY NIGHT.

.SATURDAY...SFC BOUNDARY RETREATS WELL SOUTH AND EAST OF FA. WITH FA
IN LEFT EXIT REGION OF JET STREAK...PCPN SHOULD BE HELD AT BAY UNTIL
SUNDAY. PREFRONTAL TROF PASSES THROUGH CWA AHEAD OFSIGNIFICANT WAVE
SUNDAY. TEMP TO RISE A CATEGORY TO NEAR 90 NORTH AND TO THE MID 90S
SOUTH.

SUNDAY...PREVIOUS FORECAST LOOKS ON TRACK WITH TIMING OF UPPER
TROUGH AND POSN OF SFC FRONT FAVORABLE FOR SCATTERED TSRA.

EXTENDED DISCUSSION...AFTER VIGOROUS VORT MAX AND COLD FRONT PUSHES
OUT OF THE CENTRAL PLAIN SUNDAY/SUNDAY NIGHT... NW FLOW WILL
PERSIST. SURFACE HIGH PRESSURE OVER THE NRN AND CENTRAL ROCKIES
REGION GRADUALLY CREEPS OUT ONTO THE PLAINS AND WILL KEEP LOW LEVEL
MOISTURE LOW WITH THE GULF CUT OFF. ALTHOUGH TEMPS SHOULD REMAIN
SLIGHTLY BELOW SEASONAL NORMALS MONDAY...TEMPS WILL RISE ABOVE
NORMAL BY WED AND THU.

.LBF...NONE

KAR

In the hours before

Special weather statement, Jul 25, 8:12 PM CDT, 9 minutes before
NEZ022-035-056>058-069-070-260145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT THU JUL 25 2002

...SEVERE THUNDERSTORM WATCH NUMBER 532 HAS BEEN CANCELLED FOR
PORTIONS OF SOUTHWESTERN NEBRASKA...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT (9 PM MDT)...HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES...ARTHUR...CHASE...DEUEL...
GARDEN...HAYES...KEITH AND PERKINS COUNTIES.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THESE
COUNTIES TONIGHT...BUT WILL REMAIN BELOW SEVERE LIMITS.

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:16 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.